The answer to this question is both “yes and no.” Dosing just a little over the normally prescribed amount of methadone can get you high even if it was not your intention to do so. It is then important that you take the medication as much and as often as prescribed. In the right way, it will give you its therapeutic effect and not get high off the drug.
Methadone itself is also a highly addictive drug that has been proven to lead to drug tolerance, drug dependence, and drug overdose. Hence, it makes the drug tricky to understand as it is often used to treat opioid addiction. This is also one of the reasons why several treatment centers forego methadone maintenance in their programs altogether often replacing them with the likes of buprenorphine (Suboxone).
- When used for the treatment of opioid addiction, methadone acts by reducing the withdrawal symptoms opioid addicts experience.
- Unlike other narcotics, methadone is unable to produce the “high” effect even going as far as blocking the “high” caused by other addictive substances like heroin.
- It can also reduce cravings for opioids.
- It is common practice for medical doctors to monitor patients prescribed with methadone very closely as methadone tolerance can build slowly.
Methadone isn’t exactly a “safe” drug even when used at only appropriate doses.
Even at a therapeutic dose, methadone can be addictive. Methadone users coming out of a maintenance program usually have to detox because they cannot just stop. Some experts are also concerned that methadone treatment may only be turning opioid addicts into a different kind of addict.
Methadone users also suffer withdrawal symptoms from methadone that they need to continue the use of the drug in small doses, but this decision is not taken lightly by doctors. In 2014, new guidelines have been established for licensed opioid treatment programs to avoid unintentional overdose deaths and improve patient safety. These guidelines have been revised in 2015.
If you’re currently using methadone on a therapeutic dose, this amount will be enough to eliminate the withdrawal symptoms of opioid as well as reduce cravings for the drug without getting you high.
However, there is still a possibility that you will get high off methadone. This will then put you at risk for overdose and even death. Some of the most common ways people can get high on methadone are:
- Dosing with more methadone than necessary to achieve its therapeutic effects.
- Using methadone with benzodiazepines like Xanax, Klonopin, and Ativan.
- Using methadone with other opioids and illicit drugs or alcohol to enhance its effects
- The person using methadone is not tolerant to opioids.
It is hard to say just how much methadone is deemed safe. In some cases, they can make do with just 40 mg of methadone, while others need 100 mg and more. Also, the more opioid tolerant a person is, the more methadone is needed to reduce the withdrawal symptoms.
Methadone, furthermore, has a long half-life, the time needed for the drug to reach half of the original value. The effects of the drug can come on slowly, unlike hydrocodone, heroin, morphine, oxycodone which effects come almost immediately.